California, 2007Damaging Wind in California, September 15, 2007
September 15, 2007 · NWS PSR · 1 event in 1 county or zone
Severe thunderstorms developed over parts of Imperial County and moved rapidly northeast during the evening hours. By far, the most damage to structures and trees occurred in Palo Verde, in far northeast Imperial County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed over parts of Imperial County and moved rapidly northeast during the evening hours. By far, the most damage to structures and trees occurred in Palo Verde, in far northeast Imperial County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 15, 1:55 PM PST, 4 hours 50 minutes earlier.
Area forecast discussion, Sep 15, 1:55 PM PST, 4 hours 50 minutes before
AZZ020>028-CAZ030>033-160600-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST SAT SEP 15 2007
.SYNOPSIS...
MOISTURE MOVING INTO THE REGION FROM THE SOUTH WILL INTERACT WITH A
STRONG PACIFIC LOW PRESSURE SYSTEM INTO MONDAY...RESULTING IN
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY SOUTH-CENTRAL
ARIZONA. SOME OF THE STORMS COULD PRODUCE STRONG AND GUSTY
WINDS...LOCALLY HEAVY RAIN AND SOME BLOWING DUST IN THE DESERTS. BY
TUESDAY AND THROUGH THE END OF THE WEEK...HIGHER PRESSURE ALOFT WILL
GIVE A RETURN TO DRY...SUNNY WEATHER ALONG WITH WARMER TEMPERATURES.
&&
.SHORT TERM...
TONIGHT THROUGH TUESDAY...
SUBSIDENCE INVERSION ALOFT HAS APPARENTLY BEEN BROKEN THROUGH
SUFFICIENTLY TO ALLOW LARGE CONVECTIVE COMPLEX TO DEVELOP OVER
SCNTRL AZ. HAVE ISSUED SEVERAL SEVERE TSTM WARNINGS ALREADY AND THE
DAY IS STILL YOUNG. SEVERAL FACTORS HAVE BECOME INVOLVED IN HELPING
TO INITIATE THIS CONVECTION...NOT THE LEAST OF WHICH IS THE PRESENCE
OF A STRETCHING/DEFORMATION ZONE THAT IS LYING RIGHT ACROSS THE
AREA. THIS ZONE IS SEPARATING THE INVERTED TROUGH TO OUR S AND THE
PAC TROUGH OVER CENTRAL/SRN CA. THIS PARTICULAR FEATURE WILL REMAIN
IN THE AREA THRU SUNDAY NIGHT AND PUSH A COOL FRONT ACROSS THE
DESERTS ON MONDAY. UNTIL THIS HAPPENS...SCATTERED LOCALLY SEVERE
STORMS WILL CONTINUE A POSSIBILITY INTO MONDAY. BEHIND THIS FRONT
WILL BE A MUCH DRIER/STABLE AMS THAT WILL BE OVERSPREADING THE
REGION DURING MONDAY...WITH THE PRECIP THREAT OVER BY TUESDAY.
EXPECT COOLER WEATHER DURING THE SHORT TERM...INCLUDING PLEASANTLY
COOL NIGHTS BY MONDAY NIGHT/TUESDAY MORNING...A WELCOME RELIEF.
&&
.LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY...
A DRY WEST TO SOUTHWEST FLOW ALOFT WILL DEVELOP ACROSS THE AREA
DURING THE EXTENDED...AS A DEEP LOW PRESSURE AREA TAKES SHAPE
SOMEWHERE TO OUR W. THE EURO IS MUCH FURTHER NORTH AND EAST WITH
THIS LOW THAN THE LATEST GFS...WHICH DROPS THE SYSTEM STRAIGHT SOUTH
TO A POSITION NEAR 30N/130W. SINCE THERE IS STILL MUCH DISAGREEMENT
AS TO WHERE THIS LOW WILL ACTUALLY MOVE...WILL HOLD OFF MENTIONING
ANY PRECIP FOR THE CWA...OPTING TO KEEP SKIES GENERALLY SUNNY/CLEAR
AND TEMPS NEAR OR JUST ABOVE SEASONAL NORMALS.
&&
.AVIATION...
SEPTEMBER 15 2130 UTC (SEPTEMBER 15 1430 MST)
STRONG UPPER LEVEL WINDS...45 KTS AT 39 THSD FT...HELPED FIRE THE
SEVERE STORMS TO THE SOUTHWEST OF KPHX BY 21Z. WE ALSO HAD A COPIOUS
AMOUNT OF LOW LEVEL MSTR INVADE FAR SOUTHWEST AZ TODAY...DEW POINTS
SURGED TO 75F BRIEFLY AT YUMA TODAY. THE ACTIVITY WAS ALSO WELL
ORGANIZED WITH A CLUSTER OF TSTMS TOPPING OUT AT NEAR 50 THSD FT.
STORMS WILL SPREAD NORTHEAST AND SLOWLY WEAKEN AFTER 02Z...BUT
LOWERING CIGS TO 8 TO 10 THSD DURING THE EVENING. LOOK FOR MORE
WIDESPREAD ACTIVITY ON SUNDAY...AND LOWER CIGS WITH SHOWERS AND
TSTMS.
SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.
AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SEPTEMBER 15 2145 UTS (SEPTEMBER 15 1445 MST)
A DEEP LOW PRESSURE SYSTEM CENTERED OVER NORTHERN CALIFORNIA WILL
ALLOW A DRY AIRMASS TO SET UP ACROSS SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA BY THE MIDDLE OF NEXT WEEK. CLEAR TO PARTLY CLOUDY
SKIES ARE EXPECTED WITH MINIMUM RH VALUES TO DROP INTO THE TEENS.
WINDS WILL INCREASE DURING THE AFTERNOON HOURS...WITH SOME GUSTS
TO NEAR 20 MPH AT TIMES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SHORT TERM...ESTLE
LONG TERM...ESTLE
AVIATION...SIPPLE
FIRE WX...SIPPLE
Hazardous weather outlook, Sep 15, 4:45 AM PST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST SAT SEP 15 2007
AZZ022>024-027-028-161400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
545 AM MST SAT SEP 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
SUNDAY AND MONDAY. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAIN...STRONG AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING. DRY WEATHER WILL RETURN TUESDAY THROUGH FRIDAY.
AZZ021-026-161400-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
545 AM MST SAT SEP 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
SUNDAY AND MONDAY. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...
STRONG AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING. DRY WEATHER WILL RETURN TUESDAY THROUGH FRIDAY.
AZZ020-025-CAZ031-161400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-
545 AM MST SAT SEP 15 2007 /545 AM PDT SAT SEP 15 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND
SUNDAY NIGHT. THE SHOWERS AND THUNDERSTORMS COULD PRODUCE BRIEF
HEAVY RAIN...GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING. DRY WEATHER WILL RETURN MONDAY THROUGH FRIDAY.
CAZ030-032-033-161400-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
545 AM PDT SAT SEP 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND
SUNDAY NIGHT. THE SHOWERS AND THUNDERSTORMS COULD PRODUCE BRIEF
HEAVY RAIN...GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING. DRY WEATHER WILL RETURN MONDAY THROUGH FRIDAY.
In the hours before
Local storm report, Sep 15, 5:28 PM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
628 PM MST SAT SEP 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND DMG COTTON CENTER 33.09N 112.67W
09/15/2007 MARICOPA AZ TRAINED SPOTTER
ALONG HIGHWAY 85 FROM BUCKEYE TO GILA BEND...UPROOTED
TREES AND BROKEN LIMBS...6X10 FOOT REAL ESTATE SIGNS
BLOWN OVER...20X30 ROOF BLOWN OFF A SHOP. TWO MILES SOUTH
OF COTTON CENTER POWER POLE SNAPPED. TIME IS ESTIMATED.
&&
INIGUEZThunderstorm Wind, Imperial
- When
- September 15, 6:45 PM PST to 7:15 PM PST
- Where
- Imperial County, Palo Verde
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $4.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 33.430, -114.730
Very strong, straight line winds caused significant damage to many homes and businesses including a fire station. The storm motion was toward the northeast. Power lines and poles were downed and many trees were uprooted.|Storm survey data indicated the most significant damage was about 651 pm PDT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 15 to 19, 20077 injured · $1.0 million · 1 event
- Damaging Wind in Arizona, September 15, 2007$50,000 · 52 kt wind · 1 event
- Hail in Kansas, September 15, 20071 in hail · 3 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 15, 20071 event
- Hail in Colorado, September 15, 20070.75 in hail · 1 event
- Heavy Rain in Hawaii, September 15, 20071 event
- Flash Flood in Arizona, September 15, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60807.